Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 27, NWS El Paso, TX

August 1, 2007Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 1, 2007, 3:50 PM MDT for Doña Ana County, New Mexico. It took effect at Aug 1, 2007, 3:57 PM MDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2007, 3:50 PM MDT (21:50 UTC)
In effect from
Aug 1, 2007, 3:57 PM MDT
Expired
Aug 1, 2007, 7:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Whole counties

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 012157 CCA
FFWEPZ
NMC013-020100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
350 PM MDT WED AUG 1 2007

...CORRECTED FOR EXPIRATION TIME...

THE NATIONAL WEATHER SERVICE IN EL PASO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES...
  CHAPARRAL...

* UNTIL 700 PM MDT

* AT 350 PM MDT...A MOIST AND UNSTABLE UNSTABLE AIRMASS CONTINUES    
  ACROSS THE AREA...AND THUNDERSTORMS WERE SLOWLY MOVING BACK INTO   
  THE COUNTY FROM SURROUNDING HIGHER TERRAIN.  RADAR ESTIMATES       
  RAINFALL OVER AN INCH PER HOUR WITH SOME OF THESE STORMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE      
  SANDS...ORGAN...MESILLA...HATCH...DONA ANA...SANTA TERESA AND
  SUNLAND PARK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF  
ARROYOS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS   
...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3179 10728 3180 10657 3183 10663 3188 10664
      3201 10666 3202 10638 3297 10637 3289 10667
      3278 10683 3275 10727

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:20 PM MDT, 30 minutes earlier.

Area forecast discussion, Aug 1, 3:20 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
320 PM MDT WED AUG 1 2007

.SYNOPSIS...
A VERY MOIST AND UNSTABLE AIR MASS WILL GENERATE SHOWERS AND
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL OVER THE NEXT FEW
DAYS. FLOODING WILL BE POSSIBLE IN SOME FLOOD PRONE AREAS IN AND
NEAR THUNDERSTORMS TONIGHT AND AGAIN ON THURSDAY. DAY TIME
TEMPERATURES WILL REMAIN BELOW NORMALS DUE TO INCREASED MOISTURE AND
CLOUDINESS.

&&

.DISCUSSION...
WET COUPLE OF DAYS IN STORE FOR THE CWA AS TROPICAL AIRMASS REMAINS
IN PLACE. WILL CONTINUE FLASH FLOOD WATCH FOR ENTIRE AREA THROUGH
THURSDAY NIGHT. HAVE ALREADY ISSUED FLASH FLOOD WARNINGS THIS
AFTERNOON FOR SOME AREAS AS SHORT LIVED BUT INTENSE RAINFALL HAS
OCCURRED IN SEVERAL LOCATIONS. SOME OF THE STRONGER STORMS ARE
DUMPING 1-2 INCHES IN LESS THAN ONE HOUR. PWS ARE ABOUT 1.5 TO 1.8
INCHES AND DEWPOINTS IN THE UPPER 50S TO MID 60S. NOT A LOT OF
HEATING BUT THE ATMOSPHERE DOESNT NEED MUCH TODAY. BOTH NAM/GFS
INITIALIZE VORT CENTER/LOW OVER WEST TEXAS BUT THEN DIFFER WITH
MOVEMENT. NAM MOVES THE LOW SLOWLY NORTHWEST OVER THE NEXT 36 HOURS.
THE GFS KEEPS THE LOW NEARLY STATIONARY TONIGHT AND THEN DRIFTS BACK
OVER THE BIG BEND REGION ON THURSDAY. GFS SOLUTION WOULD PROBABLY
LEAVE BEST FLOOD POTENTIAL OVER THE SOUTHEAST CWA WHILE THE NAM
WOULD SUGGEST FLOOD POTENTIAL MORE BROADLY OVER THE CWA. WILL
CONTINUE FFA THROUGH THURSDAY EVENING.

BY FRIDAY BEST SUPPORT FOR THUNDERSTORMS/FLOODING WILL HAVE MOVED
WEST. STILL GOOD ENVIRONMENT FOR SCATTERED THUNDERSTORMS THOUGH
THROUGH THE WEEKEND. GFS SHOWING SOUTHERLY FLOW ALOFT BY
MONDAY...AND BY TUESDAY TO THE SOUTHWEST AS WEAK UPPER LOW LIFTS OUT
OF ARIZONA NORTHWARD. COULD POSSIBLY BE LOOKING AT STRONG/SEVERE
STORM SITUATION WITH STRONGER VERTICAL SHEAR...BUT AT THIS TIME
LIKELY WOULD BE LIMITED TO THE FAR WEST.

&&

.AVIATION...VALID 02/00Z-03/00Z...
AREAS OF MVFR AND IFR FOR CIGS AND VSBY IN AND NEAR SHOWERS AND
THUNDERSTORMS. LOW CIGS NEAR TSTMS WILL OCNLY HAVE MTN TOPS OBSCD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  90  71  87  69 /  60  50  50  40  40
SIERRA BLANCA TX        67  86  66  84  63 /  60  50  50  40  40
LAS CRUCES              67  91  68  88  66 /  60  50  50  40  40
ALAMOGORDO              66  88  67  86  64 /  60  50  50  40  40
CLOUDCROFT              49  69  49  66  47 /  60  60  60  50  50
TRUTH OR CONSEQUENCES   67  88  68  86  65 /  60  50  50  40  40
SILVER CITY             61  80  62  80  60 /  60  50  50  40  40
DEMING                  68  90  69  86  66 /  60  50  50  40  40
LORDSBURG               67  89  68  86  65 /  60  50  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR
NMZ022>025-030>032.

TX...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR TXZ055-056.

&&

17 HEFNER
Hazardous weather outlook, Aug 1, 11:10 AM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1110 AM MDT WED AUG 1 2007

NMZ022>025-030>032-TXZ055-056-021745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1110 AM MDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT WITH
HEAVY RAINFALL POSSIBLE OVER THE AREA. ISOLATED AREAS COULD RECEIVE
TWO TO THREE INCHES...WITH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH AREAS OF HEAVY
RAINS POSSIBLE THURSDAY. SHOWERS AND THUNDERSTORMS BECOMING ISOLATED
TO SCATTERED FRIDAY AND BEYOND WITH THREAT OF FLOODING DECREASING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL BE LIKELY...ESPECIALLY TO MONITOR HEAVY
RAINS AND FLOODING.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:01 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 1, 1:24 PM MDTFlash Flood WarningEPZOtero4 hr
Aug 1, 1:39 PM MDTFlash Flood WarningEPZSierra4 hr
Aug 1, 3:50 PM MDTFlash Flood WarningEPZDoña Ana3 hr

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.